Was diagnosed with sinus and throat infection (not strep)

Patient : Was diagnosed with sinus and throat infection (not strep) and elevated white count--everything else looked normal . Was given amoxcillian and a steriod shot and methylpredisone pack to take. Developed a cough two days on it (which may or may not have something to do with me accidentally inhaling a little bit of baby powder that day). It was a minute amount but I mention it because the cough did come on that day. Had a breathing treatment the next day with albuteral. Stopped the steriod pack because of the way I was feeling. Went back to doctor a week later and I still have elevated white count but now I've been told that I am anemia. So from one week to the next I'm anemic? What? Have not gone to the ER but I'm wondering if I should. I feel puny and fatigued and even a little dizzy at times. My doctor acts as if the infection (which nothing grew out out on a culture) is doing all this and she wants to change antibiotics but the one she recommended, I cannot take and I told her that. Throat examination was fine this past time. Please advise because my husband doesn't want me to go to ER.
Doctor :   Welcome to Ask The Doctor. We are here to help you. You are suffering from Chronic Sinusitis. Usually, an acute at tack takes 5 days to settle down. But if you have persisting sinusitis, you would require to get CT Para nasal sinuses. If the CT shows slight sinus infection, then it can be treated with conservative treatment. As far as elevated WBC counts are concerned, then it can happen as a result of "Reactionary Response" to steroids. They should not be given a high until and unless you have associated ongoing fever. The dizziness feeling you are getting is probably due to Sinusitis only. You may ask your doctor to prescribe you Cinnarizine for a short period. For sinusitis, i would recommend my patients to do Steam inhalation 4-6 times a day and to take anti-allergic like Levocetrizine. In cases, who don't respond to anti allergic drugs, Fluticasone Nasal spray locally helps greatly. We use a course of antibiotics like Amoxycillin and Clarithromycin. But since you have already done that, you don't need that. I hope the information helps you. Share my opinion with your doctor before acting upon it. If you have any further query, please ask me. Stay Healthy.

Comments / Follow Ups

Patient: What about the anemia? Would that be from the steriod or even the amoxcillin? My red blood counts were normal before this week. This is what is concerning me the most. Does that mean I am bleeding somewhere?
Doctor: Yes, Steroids can cause upper gastro intestinal bleed and anemia. Amoxycillin will cause all this only if you are allergic to it. Your doctor will give you Pantoprazole for any ulcers caused by steroids and will get your stool for occult blood examination.
Good Luck.

Related Q&A

Q: I am having insomnia due to a number of factors. I suffer from OCD, depression and general anxiety disorder. I am als...

Q: I was taking 75mg of Effexor for3 months. I( told my Dr. I wanted to stop it. He was annoyed at me and told me to t...

Q: Can I take keto os when pregnant. I am 5 weeks. Keto os is therapeutic ketones. The company Prüvit claims it is safe

Q: Concerned about chances of contracting hiv. after recent sexual encounters, even though protected. There has been a c...

Q: I have been taking .25 MG of klonopln in the morning and .25 MG of klonopln at night for 5 years. I missed 3 consecu...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews